Texas, 2020

Drought in Texas, March 1 to 31, 2020

March 1 to 31, 2020 · NWS CRP · 24 events in 24 counties and zones

Above normal temperatures and well below normal rainfall persisted across south Texas during the month of March. Severe drought expanded to the coastal regions during the month while extreme drought expanded over the Brush Country into the Victoria Crossroads.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal temperatures and well below normal rainfall persisted across south Texas during the month of March. Severe drought expanded to the coastal regions during the month while extreme drought expanded over the Brush Country into the Victoria Crossroads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 29, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 29, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1045 PM CST Sat Feb 29 2020

.DISCUSSION...

Note Aviation Discussion below corresponding to the 06z TAFs.

&&

.AVIATION...

Expect a mixture of VFR and MVFR ceilings to develop overnight
through early Sunday, then predominate VFR conditions by Sunday
afternoon. Wind become predominately light south overnight/early
Sunday morning, then increasing to moderate/breezy Sunday
afternoon/evening. Decreasing wind speeds and developing MVFR
ceilings expected near the end of the TAF period.

&&

.PREV DISCUSSION... /Issued 606 PM CST Sat Feb 29 2020/

DISCUSSION...

Note Aviation Discussion below corresponding to the 00z TAFs.

AVIATION...

A transition from VFR this evening to a mixture of VFR and MVFR
ceilings overnight/early Sunday, followed by predominate VFR
conditions Sunday afternoon. Moderate/breezy onshore flow this
evening, light/moderate south overnight/early Sunday, increasing
to moderate/breezy Sunday afternoon.

PREV DISCUSSION... /Issued 354 PM CST Sat Feb 29 2020/

SHORT TERM (Tonight through Sunday Night)...

The low level high pressure system that had been dominating the
region over the past few days has transitioned eastward into the
north central Gulf while a low pressure has deepened over the
Southern Plains. The interaction of these two systems has lead to a
tighter pressure gradient and breezy to windy conditions across
South Texas today. These conditions are expected to persist through
most of the short-term period as a 35-45 kts LLJ develops over the
area tonight before weakening as it mixes down to the surface on
Sunday. The strong flow will also result in a moisture increase
over the region, allowing for low level clouds to gradually return
throughout the period. Ridging aloft is expected to become more
zonal by Sunday night at the same time moisture increases to above
normal values (PWATs 1.2"- 1.3"), however, with a lack of upper
forcing, will maintain a rain-free forecast.

A warming trend will continue tonight through Sunday night with lows
in the upper 50s to lower 60s tonight, and in the low to mid 60s on
Sunday night. Sunday highs will be well above normal, with
temperatures warming into the upper 70s to upper 80s inland.

Confidence remains fairly low regarding patchy fog formation
along the coast Sunday night, as winds are expected to remain
elevated through the period. Although, it can't be ruled out, as
dewpoint depressions are forecast to be around 1-3 degrees by
early Monday morning.

LONG TERM (Monday through Saturday)...

Confidence is improving in regards to an upper low lifting across
Baja California late Monday before trekking over the Hill Country on
Wednesday. The GFS continues to shift closer to the slower trough
solution shown by the ECMWF and CMC, so rain chances should focus
primarily late Tue night into early Wed with the arrival of height
falls and a cold front. PWAT anomalies ahead of this forcing by
Tuesday are still on par to be 1/2 to 3/4 inch above normal.
However, appreciable capping during the day on Tue could keep precip
chances much lower than currently indicated, except across our
northern tier of counties where inhibition will be comparably lower.
This area is where a window for strong and severe storms may open
late Tuesday with the arrival of the front impinging on favorable
CAPEs, but these finer details are still clouded with uncertainty
for any further mention. Should the upper low continue to track to
our north, then there remains potential for dry slotting and less
precip over much of S TX. As such, PoPs were kept shy of likelies
for now.

PWATs should taper quickly following the front Tue night, but enough
unsettled cyclonic flow aloft and potentially a weak deformation
zone trailing the upper low could keep some showers intact through
the day across our northern zones. Despite only modest CAA on Wed,
rather stout NW gradient flow look to push winds into the 20-30 mph
realm until surface ridging relaxes these winds Wed night and Thu.
Expect quiet weather for Fri and Sat under shallow upper ridging
with weak return flow at the surface.

Lastly, the potential for at least patchy marine fog looks more
favorable from Mon night through Tuesday, mainly for our bays and
nearshore waters given better clustering among the NAM and SREF
mean. Although some potential exists for this as early as Mon
morning, this threat appears too conditional at this time for
mention in the grids.

MARINE...

Strong onshore flow and building seas will maintain Small Craft
Advisory conditions over the nearshore and offshore waters through
late Sunday afternoon. Periodic SCEC and SCA conditions will
continue through early next week due to moderate to strong
onshore flow. Increasingly warm and moist onshore winds from late
Monday through Tuesday should create patchy fog along the bays and
nearshore waters. Isolated showers and some thunderstorms are
possible beginning Tuesday, before increasing in coverage Tuesday
night and early Wednesday as a cold front moves through. SCA
conditions should redevelop following this front due to strong
offshore winds. Winds and seas will decline by late week as high
pressure arrives.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    62  80  65  80  67  /   0   0   0   0  10
Victoria          61  77  64  76  67  /  10  10  10  10  20
Laredo            59  87  62  89  67  /   0   0   0   0   0
Alice             59  85  63  86  67  /   0   0   0   0  10
Rockport          63  74  67  74  65  /   0   0  10   0  10
Cotulla           58  84  61  85  65  /   0   0   0   0  10
Kingsville        61  84  65  85  67  /   0   0   0   0  10
Navy Corpus       64  75  68  75  67  /   0   0  10   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST Sunday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM...Waters from Baffin Bay to Port Aransas
     from 20 to 60 NM...Waters from Port Aransas to Matagorda
     Ship Channel from 20 to 60 NM.

&&

WC/87...AVIATION
Hazardous weather outlook, Feb 29, 3:39 AM CST, 20 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
339 AM CST Sat Feb 29 2020

TXZ229>234-239>247-342>347-442-443-447-010945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
339 AM CST Sat Feb 29 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Tuesday into Wednesday.

Elevated fire weather conditions are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-010945-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
339 AM CST Sat Feb 29 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Small Craft Advisory is in effect for the Coastal Waters from 3
PM today through 6 PM Sunday.

Small Craft Should Exercise Caution conditions are expected for
the Bays and Waterways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisory conditions are possible Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Webb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought expanded to cover most of the county by the end of the month.

Drought, La Salle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Extreme drought expanded to cover most of the county by the end of the month.

Drought, Goliad

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Extreme drought developed over most of the county by the end of the month.

Drought, Victoria

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Drought Monitor
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Extreme drought developed over most of the county by the end of the month.

Drought, Duval

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Extreme drought developed over western part of the county by the end of the month with severe drought over the eastern part.

Drought, McMullen

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Extreme drought developed over southern part of the county by the end of the month with severe drought over the northern part.

Drought, Jim Wells

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Severe drought developed over the entire county.

Drought, Live Oak

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Severe drought developed over the entire county.

Drought, Aransas County Islands

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Aransas County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Coastal Aransas County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Aransas County forecast zone
Reported by
Drought Monitor
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Calhoun County Islands

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun County Islands forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Coastal Calhoun County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Inland Calhoun County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland Calhoun County forecast zone
Reported by
Drought Monitor
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Coastal Refugio County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Inland Refugio County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland Refugio County forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Coastal San Patrico County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Inland San Patrico County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland San Patrico County forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Coastal Nueces County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Inland Nueces County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland Nueces County forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Nueces County Islands

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nueces County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Coastal Kleberg County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coastal Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Inland Kleberg County

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Inland Kleberg County forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Kleberg County Islands

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kleberg County Islands forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Severe drought developed over the area.

Drought, Bee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought developed over northeastern part of the county by the end of the month with severe drought over the rest of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880313, 880314, 880315, 880316, 880317, 880318, 880319, 880320, 880321, 880322, 880323, 880324, 880325, 880326, 880327, 880328, 880329, 880330, 880331, 880332, 880333, 880334, 880335, 880336.